Reducing prednisolene after a temporary increase

My hip problems - started 5 years ago with a 20 month period completely free of symptoms until 2 years ago. X rays and MRI confirm bursitis, tendon damage etc and very slight damage in the right hip joint.(I am 74). I have not been dx.with PMR because normal bloods but I have been on prednisolone since last October with two attempts to reduce at a somewhat fast rate advised by the GP coming to a halt at 8/9 mg. because of muscle pain and general malaise Subsequently referred to rheumatologist, a slower rate was advised and on a second appointment three months later a different rheumy advised1 mg per month reduction from the 10mg daily I was on by then - slower still They want to see how I am without the steroids as they don't seem to understand what "can hardly get up the stairs/hips seized up/walk with stick/aching muscles means" (!!) Unfortunately, my GP recently upped the dose to 20 mg for five days to deal with an episode of gout in my right foot.

My question now is how fast can I reduce back to the 8mg had got to 2 weeks ago? GP says 1 mg reduction a week. An attempt to get advice from rheumatology failed because the nurse only took in half the tale. At this rate, in July, when the next blood test and subsequent rheumy appointment comes up I will be on more and not less than I was when I saw the rheumy last and god only knows when I'll get a diagnosis and/or come off steroids.

I have decided to try 10% reduction each week til I get back down to the 8mg I as on before the gout and then revert to1 mg a month reduction but would welcome input from this forum I also have Parkinsons which became obvious the same time as this all started up following a car accident but having tried changing PD meds the consensus is that the problem is not down to the PD which you wouldn’t know I had unless I told you although I don't suppose it helps.

6 Replies

oldestnewest
  • After a short course like that you should be able to go almost straight back to the 8mg - if you weren't already on pred you'd have had 5 days at whatever dose (the literature says 35mg for gout so if 20mg worked hurrah!) and then stop. The 10% rule is less important here where you are going back to your normal dose after raising it for a non-PMR reason.

    Normal bloods has nothing to do with it - 1 in 6 PMR patients have normal blood results but many rheumys ignore that concept if it suits them. Did the 5 days at 20mg help the rest of the problems? If it did that would indicate you have a PMR that is responsive to moderate pred doses. Were you better at 10mg?

  • Thanks for your prompt response. I hoped a quick return to where I was would be OK after a brief increase. I know about the bloods issue from this forum but I'm keeping stumm for now The response to the the prednisone is to go from restricted movement, walking with a stick round the shops and pain, unable to sleep on either side to absolutely no symptoms at all within 48 hours ".look Mum - no hands up the stairs" Magic does not do the response justice. The gout was a little slower to respond to the 20 mg.. At the moment the main symptoms are the aching muscles - quads. and lumbar region - either on waking at 6/7 am or waking me earlier , dull or sometimes bad headache, no particular stiffness Before going on the steroids in October the aching was all over all day - like flu - and I did feel at all well which together with the restricted movement was really getting me down as I need to do plenty of ex. for my PD. .It gets better now after about 2 hours Also bloodshot eyes which I think is related to the pred. but the GP has dx .as age related dry eye even though they do not feel sore or gritty - just looked like Dracula in the morning. The viscose eye drops at night have improved this greatly. In the general search for answers I was confirmed as having very low B12 in spite of taking a multivitamin which gives 5 times the daily recommended dose of B12 and am having three-monthly B12 injections. The specialist is testing for Vit.D. deficiency amongst other things which my doctor could not do when I asked as they only do that if you are low in calcium. Thanks again.

  • Sometimes I wonder about the pathetic excuses given by GPs who want to avoid paying for something! Of course you can do vit D levels without a low calcium - most GPs will do it and it only costs about £25! An NHS lab in the Wolverhampton area does it for anyone - you send a blood sample on a paper disc I think.

    Yes - that sounds like an absolutely no question "pred-responsive PMR". Having been rude about your GP - does HE accept a diagnosis of PMR? Yu don't HAVE to have a rheumy doing the long term management.

    This paper from Prof Kirwan's group in Bristol is aimed at GPs to assist them in management of PMR:

    rcpe.ac.uk/sites/default/fi...

    They recommend a year at 10mg - which is where you would be now under him - before trying to go lower. It might be worth talking to your GP - they tend to try to rush a drop and then think they had it wrong because the pain comes back. That doesn't mean they got the diagnosis wrong, it means they got the taper wrong.

  • GP s influenced by low ESR. Second rheumatologist gave me a thorough going over - seems to be going down the "rule everything else out" route . I have to get a comprehensive blood test done for her in a couple of weeks time. Actually asked for a copy of my diary of symptoms where the first one seemed to be trying to shoehorn me into her framework, e.g. Would accept no distinction between an ache and a pain where all my friends know exactly what I mean. Implied that I was second guessing what to say and when I proceeded to say everything reacted with a "why did you mention that" face. I will just have to be patient. I suppose and so far have faith in the rheumy I am seeing now, although not for the first time in my life, I wish I had pushed for a referral long ago.

  • That's what is meant to be done - PMR is a diagnosis of exclusion - exclude everything else it could be and that leaves probably PMR. Next question: does it respond to a moderate dose of pred? If not - think again.

    I know I answered this the other day and it has disappeared - I said then, isn't it funny how some doctors simply don't get the fact that there is a difference between pain, aches (which are a specific type of pain) and stiffness. I can be stiff and almost immobile but it doesn't necessarily hurt. Patients are working on this with a research group - also the concept it is "morning" stiffness. It's far more than that. The only doctor in the group who gets it has PMR herself!

  • Very interesting about the pains/aches business. I don't know if I said this before but my way of differentiating between the two, which my friends agree with, is that you can usually turn over and go back to sleep with an ache whereas you cannot usually ignore a pain. What I called my creaking hinge hips may have been the first manifestation of whatever it is. For years prior to the flare up of debilitating problems with my hips, I could only sit down on a dining room chair. Anything lower and it took a fair old while to straighten up whereas now no problem at all. Despite the total lack of pain or even discomfort when he grudgingly waved my straight legs round in the air the GP pronounced arthritis. I thought this was nonsense, as has subsequently been backed up by Xray and MRI results so I gave up, declined the ibuprofen, which I cannot tolerate anyway, accepted that that's how I was and didn't' t trouble the doctor's again until bursitis started up. Even then I plead guilty to manoeuvring the conversation with that GP around to the bursitis dx. It started on one side and then was on both sides followed by niggling pain in the sciatic nerve, tender quads and in the last eighteen months or so by the fluey/generally ill feeling. Its so interesting to discuss these things with others n the internet. What a wealth of anecdotal evidence is apparently being ignored. Surely the power of the computer could be made more of ? Thanks again for your reply - much appreciated.

You may also like...